Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes hearing loss and fatigue while on Acyclovir?

Answered by
Dr.
Dr. Monika Dede

Infectious Diseases Specialist

Practicing since :2003

Answered : 793 Questions

default
Posted on Mon, 20 Mar 2017 in Brain and Spine
Question: Hi there. I'm doing this search for my aunt, who's at the end of her rope! She had a nerve block in her neck for pain. Next, a 2nd nerve block caused pain in her ear, and various other complaints. Dr. told her they'd never had a patient with a reaction. After approx. a month, she ended up in the hospital with shingles on the right side of her face, but she was asymptomatic. She was admitted to the hospital because she couldn't keep anything on her stomach. While she was in the hospital, the shingles broke out, but never blistered. She ended up having shingles on right side of her head, in her ear and in her mouth. She has hearing loss in her right ear. That was at the end of Nov. She has taken the shingles drug since then. At this point, she cannot taste ANYthing, she has lost about 15 lbs. (nmow weights 88 lbs.). Some foods burn her mouth, some foods taste very, very salty; and she cannot taste anything at all. Everything tastes "awful," and the smell of things makes her nauseous. Her dr. said if she lost more weight in the next month, she was getting feeding tube. No one has said what caused this; moreover, she keeps being told that it "takes time" for this to right itself. By the way, she's a kidney recipient and has hemochromotosis. Any ideas as to what caused this and how to fix it? Oh, and she's 63; and had the transplant in 2008. This is extremely alarming, but the dr. doesn't seem concerned. Any thoughts?
doctor
Answered by Dr. Monika Dede 8 hours later
Brief Answer:
hello xxxxxxxxx! I have been through your question.

Detailed Answer:
Related your concern I think you should know that acyclovir could cause some side effects like abdominal or stomach pain, loss of appetite,nausea or vomiting,unusual tiredness or weakness and bad taste in mouth like your aunt have.If the person has some symptoms as above mentioned may have a lost weight because of the malnutrition.
According the shingles your aunt have some risk factors to have it like being older than 50, and having other pathology. Shingles isn't a life-threatening condition but can be very painful and it is known that some people experience shingles pain without ever developing the rash (as your aunt have).Shingles located in the face, mouth and neck usually could have some complications like change your sense of taste,pain sensation on mouth,neuralgia postherpetic, hearing and vision loss,neurological problems( depending on which nerves are located, facial paralysis, or hearing or balance problems) that explain the situation of your aunt.
In my experience person that have shingles face with other pathology we hospitalised to take under control because they have high possibility to get complications. Usually we treat them with intravenous acyclovir for 7- 10 days, anti-inflammatory corticosteroids, and pain relievers and anticonvulsivante .
I hope my answer helps you.
I wish your aunt a quick recovery.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics ,  

Recent questions on  Hearing loss

doctor1 MD

Hi, I am 49 yrs old female .I have regular headache at the right side of my head.I consulted Dr. & he informed me of having migrane problem.Simultaneously i have pain in my right ear & little hearing loss.The doctor cleaned the ear but their was only little relief,pain was still there.Also since last 4 days ,I am suffering from bleeding nose from the right nostril.after consultation i was informed that there is swelling & botch from which bleeding is there.I am wondering whether these syptoms are Individual or corelated to each other indicating any disease since all the symptoms persists on the right side only i.e right side of head,right nostril & right ear. Kindly suggest

doctor1 MD

Hi, Since past 7 months I am experiencing Tinnitus in my right ear with partial hearing loss. Though I have consulted many doctors & taken advised medication for the same (no cancer detected in Brain MRI, Audiometry Tests show almost 60% hearing loss, Complemina Retard continued for almost 3 months), yet the problem still persists. I do not feel any nausea / headache / dizzy / anything else. I wanted to know if this is curable at all and if so then what are kinds of treatments options available ? Thanks in advance. Regards, Nitin

doctor1 MD

I am 26 years age,male.I have hypothyroidism as well as hypertension. Recently I have developed Bilateral SNHL(Sensorineural hearing loss). I take Thyronorm 50 and Tenormin 50 daily. Are they medicine side effect? Recently I have started taking Telma 40. Is it safe?

doctor1 MD

In November I was diagnosed with Sudden Sensory Neural Hearing Loss in my L ear, which included dizziness and bizarre tinnitis symptoms. I had oral steroid treamtent with no success. I had a procedure to place steroids into the inner ear with significant improvement in hearing, though still impaired. this was followed by continued ear pressure, terrible tinnitis, off and on headaches and fatigue. i was treated with antibiotics for 20 days and things improved, but ear fullness and lesser tinnitis persisted, with intermittent headaches and fatigue now returning. Hearing loss is still annoying, I can't use a phone on my L side and can't hear speech in a room with more than one person in it. Will this ever improve? Is there anything further that can be done?

doctor1 MD

What does a mastoidectomy involve? What type of care is required before and after such a procedure?

doctor1 MD

Dr. Eni My daughter is home now and is still nauseous, and dizzy with stomach pain, but is doing better since receiving CBD anally. No reason was ever found for her symptoms. If you have a theory please share it wth me.

doctor1 MD

I've seen 2 doctors. I've also emailed back and fourth with Dr. XXXXXXX XXXXXXX on this site. My symptoms are ringing in the left ear. Low grade headache and nausea. I've had these symptoms for more than 3 weeks now. Sometimes the headache goes...